Nienke J. Vet, Janneke M. Brussee, Matthijs de Hoog, Miriam G. Mooij, Carin W. M. Verlaat, Isabel S. Jerchel, Ron H. N. van Schaik, Birgit C. P. Koch, Dick Tibboel, Catherijne A. J. Knibbe, and Saskia N. de Wildt Am. J. Resp. Crit. Care Med. Jul 1, 2016, vol. 194, no. 1: 58-66
Rationale: Various in vitro, animal, and limited human adult studies suggest a profound inhibitory effect of inflammation and disease on cytochrome P-450 3A (CYP3A)-mediated drug metabolism. Studies showing this relationship in critically ill patients are lacking, whereas clearance of many CYP3A drug substrates may be decreased, potentially leading to toxicity.
Objectives: To prospectively study the relationship between inflammation, organ failure, and midazolam clearance as a validated marker of CYP3A-mediated drug metabolism in critically ill children.
Methods: From 83 critically ill children (median age, 5.1 mo [range, 0.02–202 mo]), midazolam plasma (n = 532), cytokine (e.g., IL-6, tumor necrosis factor-α), and C-reactive protein (CRP) levels; organ dysfunction scores (Pediatric Risk of Mortality II, Pediatric Index of Mortality 2, Pediatric Logistic Organ Dysfunction); and number of failing organs were prospectively collected. A population pharmacokinetic model to study the impact of inflammation and organ failure on midazolam pharmacokinetics was developed using NONMEM 7.3.
Measurements and Main Results: In a two-compartmental pharmacokinetic model, body weight was the most significant covariate for clearance and volume of distribution. CRP and organ failure were significantly associated with clearance (P < 0.01), explaining both interindividual and interoccasional variability. In simulations, a CRP of 300 mg/L was associated with a 65% lower clearance compared with 10 mg/L, and three failing organs were associated with a 35% lower clearance compared with one failing organ.
Conclusions: Inflammation and organ failure strongly reduce midazolam clearance, a surrogate marker of CYP3A-mediated drug metabolism, in critically ill children. Hence, critically ill patients receiving CYP3A substrate drugs may be at risk of increased drug levels and associated toxicity.